Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 2, NWS Glasgow, MT

January 31, 2020Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 31, 2020, 3:07 AM MST for Phillips County, Montana. It took effect at Feb 1, 2020, 12:00 AM MST. It was in force for 22 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 31, 2020, 3:07 AM MST (10:07 UTC)
In effect from
Feb 1, 2020, 12:00 AM MST
Expired
Feb 1, 2020, 10:27 PM MST
In force
22 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 1:45 AM MSTNON-TSTM WND GST 6311 Ene Zortman, MTSEVERAL GUSTS TO 63 MPH BETWEEN 145 AM AND 213 AM.
Feb 1, 2:32 AM MSTNON-TSTM WND GST 61Zortman, MTZORTMAN RAWS
Feb 1, 9:30 AM MSTNON-TSTM WND GST 7111 Ene Zortman, MTWIND GUST OF 71 MPH AT THE MALTA SOUTH US-191 DOT SITE MTMAL, INCLUDING SUSTAINED WINDS OF 41 TO 55 MPH OVER THE PAST HOUR.
Feb 1, 9:32 AM MSTNON-TSTM WND GST 611 Ese Zortman, MTZORTMAN BLM SITE REPORTED A 61 MPH WIND GUST AT 932 AM.
Feb 1, 9:35 AM MSTNON-TSTM WND GST 7311 Ene Zortman, MTMALTA SOUTH STATION REPORTED A 73MPH WIND GUST AT 935 AM.
Feb 1, 10:45 AM MSTNON-TSTM WND GST 8211 Ene Zortman, MTMALTA SOUTH STATION REPORTED WINDS SUSTAINED AT 68MPH AND GUSTING TO 82MPH AT 1045 AM.
Feb 1, 10:55 AM MSTNON-TSTM WND GST 8511 Ene Zortman, MTMALTA SOUTH US-191 DOT SITE MTMAL RECORDED A PEAK WIND GUST OF 85 MPH AT 1055 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2020-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2020-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS75 KGGW 311007
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
307 AM MST Fri Jan 31 2020

MTZ060-010000-
/O.UPG.KGGW.HW.A.0003.200201T1300Z-200202T0100Z/
/O.NEW.KGGW.HW.W.0002.200201T0700Z-200202T0300Z/
Southwest Phillips-
Including the city of Zortman
307 AM MST Fri Jan 31 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM MST
SATURDAY...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 60
  mph expected.

* WHERE...Southwest Phillips County.

* WHEN...From midnight tonight to 8 PM MST Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
4 follow-up statements
460 
WWUS75 KGGW 312148
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
248 PM MST Fri Jan 31 2020

MTZ060-011200-
/O.CON.KGGW.HW.W.0002.200201T0700Z-200202T0300Z/
Southwest Phillips-
Including the city of Zortman
248 PM MST Fri Jan 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 PM MST SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts in excess of 65 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...From midnight tonight to 8 PM MST Saturday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Expect stong crosswinds for north-south
  oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
462 
WWUS75 KGGW 010956
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
256 AM MST Sat Feb 1 2020

MTZ060-020000-
/O.EXT.KGGW.HW.W.0002.000000T0000Z-200202T0600Z/
Southwest Phillips-
Including the city of Zortman
256 AM MST Sat Feb 1 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Southwest Phillips County.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
007 
WWUS75 KGGW 012157
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
257 PM MST Sat Feb 1 2020

MTZ060-020600-
/O.CON.KGGW.HW.W.0002.000000T0000Z-200202T0600Z/
Southwest Phillips-
Including the city of Zortman
257 PM MST Sat Feb 1 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Winds from the west at 50 to 60 mph with gusts up to 85 
  mph.

* WHERE...Southwest Phillips County.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
096 
WWUS75 KGGW 020527
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1027 PM MST Sat Feb 1 2020

MTZ060-020630-
/O.CAN.KGGW.HW.W.0002.000000T0000Z-200202T0600Z/
Southwest Phillips-
1027 PM MST Sat Feb 1 2020

...HIGH WIND WARNING IS CANCELLED...

Wind is gradually reducing across the area though some gusts are 
still possible. Therefore, the high wind warning has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 8:30 PM MST, 6 hours 37 minutes earlier.

Area forecast discussion, Jan 30, 8:30 PM MST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
830 PM MST Thu Jan 30 2020

.DISCUSSION...

Evening Update...
Previous forecast remains on track and no changes to the forecast
were needed.

-Mottice

Previous Discussion...
Parade of Pacific systems continue to move through the area early
in this period.

Next system crashing into western Canada this afternoon will move
to our north and bring milder air into the area especially
Saturday. This system will bring extreme winds to the Rocky
Mountain Front of Montana, but clouds and lower lapse rates will
keep much of these winds from reaching the ground in our CWA. The
Little Rocky Mountains will experience the highest winds prior to
a cold frontal passage Saturday Night, but winds did not look
strong enough for a High wind Watch. Highest wind gust may be 50
mph Saturday morning, but that was it. Did increase winds a bit
from what the model blend or highest model produced (as they tend
to be a tad too low). Otherwise, temperatures will be knocking at
the door of records (Record high for Glendive is 57).

A cold front will drop into the CWA Saturday Night and bring
temperatures back closer to reality Sunday with highs in the 30s
and 40s. But Monday will be closer to normal with highs in the
20s and 30s.

Later in the week, the upper trough that brings us the cold Monday
will shift to our east, putting northeast Montana under a strong
NW flow. A couple of fast moving systems could bring a quick burst
of snow/mixed precip. TFJ

&&

.AVIATION...
VFR.

NW winds will continue to diminish and should generally be 10 kts
or less late this evening. Any low clouds at KSDY and KGDV will
move east as well.

Next system will move in Saturday with winds being the main issue.
TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday morning through Saturday afternoon
for Southwest Phillips.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:14 AM MSTRed Flag WarningGGWGarfield, McCone, Petroleum, Phillips, Valley43 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.